Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 98, NWS Tucson, AZ

August 15, 2008Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 15, 2008, 9:24 PM MST for Cochise County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2008, 9:24 PM MST (04:24 UTC)
Expired
Aug 15, 2008, 10:15 PM MST
In force
51 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 80 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2290 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 160424
SVRTWC
AZC003-160515-
/O.NEW.KTWC.SV.W.0098.080816T0424Z-080816T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
924 PM MST FRI AUG 15 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF WILLCOX...

* UNTIL 1015 PM MST

* AT 918 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WILLCOX...AND MOVING SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  COCHISE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3203 10986 3231 11010 3234 10981 3224 10965
TIME...MOT...LOC 0424Z 332DEG 4KT 3222 10980

$$
2 follow-up statements
000 
WWUS55 KTWC 160444
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
944 PM MST FRI AUG 15 2008

AZC003-160515-
/O.CON.KTWC.SV.W.0098.000000T0000Z-080816T0515Z/
COCHISE AZ-
943 PM MST FRI AUG 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MST
FOR NORTH CENTRAL COCHISE COUNTY...

AT 936 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR 
WILLCOX AND DRIFTING SLOWLY SOUTH. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
COCHISE. 

LAT...LON 3203 10986 3231 11010 3234 10981 3224 10965
TIME...MOT...LOC 0443Z 332DEG 4KT 3220 10979

$$
000 
WWUS55 KTWC 160509
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1009 PM MST FRI AUG 15 2008

AZC003-160518-
/O.EXP.KTWC.SV.W.0098.000000T0000Z-080816T0515Z/
COCHISE AZ-
1008 PM MST FRI AUG 15 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 1015 PM MST...

THE STORM NEAR WILLCOX IS NO LONGER SEVERE. THEREFORE...THE WARNING 
WILL BE ALLOWED TO EXPIRE AT 1015 PM MST. 

LAT...LON 3203 10986 3231 11010 3234 10981 3224 10965
TIME...MOT...LOC 0508Z 332DEG 4KT 3218 10977

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 8:28 PM MST, 56 minutes earlier.

Area forecast discussion, Aug 15, 8:28 PM MST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
828 PM MST FRI AUG 15 2008

.SYNOPSIS...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE INTO THE WEEKEND AS PLENTY OF MOISTURE REMAINS OVER
SOUTHERN ARIZONA. STORMS WILL GRADUALLY BECOMING MORE ISOLATED EARLY
NEXT WEEK AS SOMEWHAT DRIER AIR MOVES INTO SOUTHEAST ARIZONA.

&&

.DISCUSSION...IR AND WV SATELLITE IMAGERY SHOW AN UPPER LOW
CURRENTLY OVER THE CONJUNCTION OF UTAH...WYOMING AND COLORADO.
CLOSER TO HOME...RADAR IS DETECTING ISOLATED TO SCATTERED
THUNDERSTORMS MAINLY OVER COCHISE COUNTY AT THE PRESENT TIME. THESE
STORMS ARE MAINLY HEAVY RAINERS...THUS THE REASON FOR A COUPLE OF
FLOOD ADVISORIES...ONE OVER EASTERN SANTA CRUZ AND ANOTHER OVER
EASTERN COCHISE COUNTY...WHICH IF CONDITIONS WARRANT...WILL BE
ALLOWED TO EXPIRE AT 915 PM AND 945 PM RESPECTIVELY.

WITH THE UPPER LOW OVER THE CENTRAL ROCKIES MAINLY WESTERLY FLOW HAS
SETUP OVER ARIZONA AS EVIDENCED IN THIS EVENINGS KTWC SOUNDING. THE
SOUNDING SHOWS A DRIER AIRMASS THAN DURING THE PAST 12 TO 24 HOURS
WITH A PWAT OF 1.37 INCHES COMPARED TO 1.65 THIS MORNING AND 1.44
FROM THURSDAY EVENING. THIS PROFILE ALSO SHOWS MAINLY NORTHWEST TO
WEST WINDS IN ALMOST THE ENTIRE COLUMN...WITH THE EXCEPTION OF THE
700-500MB LAYER WHERE THE WINDS ARE RATHER WEAK.

SO FAR THE INHERITED POP GRIDS AND ZONE FORECASTS HANDLE THE ONGOING
SITUATION QUITE WELL...SO NO CHANGES TO THE FORECAST ARE PLANNED AT
THIS TIME. SO FAR THE TEMPERATURES SEEM TO BE ON TRACK WITH EXPECTED
OVERNIGHT LOWS...SO NO CHANGES PLANNED THERE EITHER.

&&

.AVIATION...SCATTERED SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED
TO CONTINUE MAINLY BETWEEN TUCSON AND THE NEW MEXICO BORDER DURING
THE REMAINDER OF THE EVENING. LIGHT AND DIURNALLY DRIVEN WINDS OF 5
TO 10 KTS EXPECTED OVERNIGHT...EXCEPT NEAR THUNDERSTORMS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.PREV DISCUSSION...A HIGH PRESSURE RIDGE OVER THE WESTERN STATES
WILL GIVE WAY TO A LOW PRESSURE SYSTEM MOVING SOUTH THROUGH WYOMING.
AS THE LOW CONTINUES SOUTHWARD IT WILL ADVECT COOLER MID AND UPPER
LEVEL AIR OVER ARIZONA RESULTING IN A STEEPER LAPSE RATE AND MORE
INSTABILITY. ALSO...A FEW VORT MAXES WILL MOST LIKELY ROTATE ACROSS
SOUTHERN ARIZONA PROVIDING DYNAMICAL FORCING AND ENHANCING
CONVECTION ON SATURDAY AND MAYBE SUNDAY. A DETRIMENT TO CONVECTION
ASSOCIATED WITH THE LOW IS THE DRY NORTHWESTERLY FLOW IT WILL BRING
AS IT SLIDES INTO COLORADO. BUT...SINCE THERE IS PLENTY OF MOISTURE
ALREADY IN PLACE...THE INITIAL INFLUENCE OF THE LOW WILL ENHANCE
CONVECTION ON SATURDAY. SUNDAY/S CONVECTION IS THEREFORE VERY
DEPENDENT ON WHAT HAPPENS ON SATURDAY AND THE LOCATION OF THE LOW.
THE GFS...ECMWF AND UKMET ARE IN VERY GOOD AGREEMENT AS TO THE
LOCATION OF THE UPPER LOW SUNDAY AFTERNOON AND ESTABLISHING
NORTHWEST FLOW OVER ARIZONA. THEY ALL HAVE THE CENTER OF THE SYSTEM
LOCATED IN SOUTHEASTERN COLORADO. THEREFORE...WILL REDUCE THE
POSSIBILITY OF THUNDERSTORMS BEGINNING ON SUNDAY AND CONTINUING THAT
TREND THROUGH MIDWEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

DISCUSSION...MOLLERE
PREVIOUS DISCUSSION...EVANS

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 15, 12:18 PM MST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1218 PM MST FRI AUG 15 2008

AZZ019-029-030-033>035-160700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1218 PM MST FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
AS A MOIST AIRMASS OVER SOUTHERN ARIZONA MIXES WITH THE DAYS
HEATING. THESE THUNDERSTORMS WILL MAINLY PRODUCE MODERATE TO HEAVY
RAIN WHICH COULD LEAD TO FLASH FLOODING. ALSO...SMALL HAIL...GUSTY
WINDS AND FREQUENT LIGHTNING WILL ACCOMPANY THE STORMS. IF YOU
HEAR THUNDER YOU ARE CLOSE ENOUGH TO BE AFFECTED BY THESE STORMS.
THEREFORE ...GO INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. EXPECT ISOLATED TO
SCATTERED STORMS SATURDAY AND SUNDAY BEFORE SOME DRIER AIR MOVES IN
FROM THE NORTH...LIMITING AREAL COVERAGE OF STORMS. MAIN THREAT
FROM STORMS SATURDAY AND SUNDAY WILL BE LOCALIZED HEAVY RAIN AND
STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-032-160700-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
1218 PM MST FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AS
A MOIST AIRMASS OVER SOUTHERN ARIZONA MIXES WITH THE DAYS HEATING.
THESE THUNDERSTORMS WILL MAINLY PRODUCE MODERATE TO HEAVY RAIN
WHICH COULD LEAD TO FLASH FLOODING. ALSO...SMALL HAIL...GUSTY
WINDS AND FREQUENT LIGHTNING WILL ACCOMPANY THE STORMS. IF YOU
HEAR THUNDER YOU ARE CLOSE ENOUGH TO BE AFFECTED BY THESE STORMS.
THEREFORE ...GO INSIDE A STURDY BUILDING UNTIL THE STORM HAS
PASSED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. EXPECT ISOLATED TO
SCATTERED STORMS SATURDAY AND SUNDAY BEFORE SOME DRIER AIR MOVES IN
FROM THE NORTH...LIMITING AREAL COVERAGE OF STORMS. MAIN THREAT
FROM STORMS SATURDAY AND SUNDAY WILL BE LOCALIZED HEAVY RAIN AND
STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

EVANS
WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:17 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz85 min
Aug 15, 7:58 PM MSTAreal Flood AdvisoryTWCCochise, Graham67 min
Aug 15, 9:00 PM MSTFlash Flood WarningTWCCochise2 hr
Aug 15, 11:35 PM MSTAreal Flood AdvisoryTWCCochise, Graham2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.